Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 121, NWS Pueblo, CO

August 18, 2013El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 18, 2013, 2:25 PM MDT for El Paso County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2013, 2:25 PM MDT (20:25 UTC)
Expired
Aug 18, 2013, 3:15 PM MDT
In force
50 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 54 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 2:30 PM MDTHAIL 17 S Calhan, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 366 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2765 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS55 KPUB 182025
SVRPUB
COC041-182115-
/O.NEW.KPUB.SV.W.0121.130818T2025Z-130818T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT SUN AUG 18 2013

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 315 PM MDT

* AT 221 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF ELLICOTT...AND MOVING WEST AT 10 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ELLICOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3901 10413 3879 10419 3885 10446 3903 10442
TIME...MOT...LOC 2025Z 105DEG 9KT 3893 10434

HAIL...1.25IN
WIND...60MPH

$$

HODANISH
2 follow-up statements
428 
WWUS55 KPUB 182035
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT SUN AUG 18 2013

COC041-182115-
/O.CON.KPUB.SV.W.0121.000000T0000Z-130818T2115Z/
EL PASO CO-
235 PM MDT SUN AUG 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
EL PASO COUNTY UNTIL 315 PM MDT...

AT 231 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF ELLICOTT...AND MOVING NORTHWEST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...PUBLIC.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL EL PASO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3901 10413 3879 10419 3885 10446 3903 10442
TIME...MOT...LOC 2035Z 114DEG 7KT 3893 10434

HAIL...1.00IN
WIND...<50MPH

$$

HODANISH
946 
WWUS55 KPUB 182049
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT SUN AUG 18 2013

COC041-182059-
/O.CAN.KPUB.SV.W.0121.000000T0000Z-130818T2115Z/
EL PASO CO-
249 PM MDT SUN AUG 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EL PASO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3901 10413 3879 10419 3885 10446 3903 10442
TIME...MOT...LOC 2049Z 114DEG 7KT 3894 10437

$$

HODANISH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 11:05 AM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 18, 11:05 AM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1105 AM MDT SUN AUG 18 2013

.UPDATE...
ISSUED AT 1100 AM MDT SUN AUG 18 2013

ADJUSTED GRIDS AND ZONES TO REFLECT LATEST METEOROLOGICAL
CONDITIONS.

UPDATE ISSUED AT 829 AM MDT SUN AUG 18 2013

ADJUSTED GRIDS AND ZONES TO REFLECT LATEST LOW CLOUD AND FOG
COVERAGE OVER PORTIONS OF THE SOUTHEASTERN COLORADO PLAINS AS WELL
AS TO ADJUST ADDITIONAL METEOROLOGICAL ELEMENTS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 256 AM MDT SUN AUG 18 2013

SATELLITE IMAGES AND SFC OBS THIS MORNING ARE SHOWING SOME STRATUS
OVR FAR ERN EL PASO COUNTY...AND OVR PORTIONS OF KIOWA AND CROWLEY
COUNTIES.  THE NAM12 SHOWS THE POTENTIAL FOR THE LOW CLOUDS LATER
THIS MORNING TO ALSO BE OVR ERN PUEBLO...OTERO...BENT...PROWERS AND
BACA COUNTIES.  WL PUT PATCHY FOG IN THE FORECAST OVR SOME OF THESE AREAS
FOR THE EARLY MORNING HOURS AS WELL.

FOR TODAY THE UPR RIDGE AXIS WL GENERALLY BE CENTERED OVR THE FOUR
CORNERS AREA.  MODELS SHOW AN INCREASE IN PRECIPITABLE WATER VALUES
OVR THE AREA TODAY. SHOULD SEE SOME SHOWERS/TSTMS DEVELOP OVR SOME
OF THE MTN AREAS BY ABOUT 11 AM-NOON AND THEN BECOME SCT ACRS THE
MTNS AND HIGH VALLEYS IN THE AFTERNOON.  HI RES MODELS SHOW SOME
CONVECTION MOVING OUT ALONG THE I-25 CORRIDOR BY LATE
AFTERNOON...AND THEN THE POTENTIAL FOR SOME OF THE STORMS TO SPREAD
FARTHER EAST OVR THE PLAINS IN THE EVENING HOURS.  HIGH TEMPS TODAY
SHOULD BE AROUND 5 DEGREES ABOVE AVERAGE FOR THIS TIME OF YEAR.

TONIGHT IT LOOKS LIKE MOST PCPN SHOULD END WITH THE LOSS OF
HEATING...HOWEVER THERE IS A WEAK SHORTWAVE TROF THAT IS EXPECTED TO
MOVE DOWN THE FRONT SIDE OF THE RIDGE OVR ERN CO AND WRN KS
TONIGHT...THAT COULD HELP SUSTAIN SOME ISOLD CONVECTION OVR THE FAR
SERN PLAINS INTO THE LATE NIGHT AS THE NAM IS INDICATING.  LOW
CONFIDENCE IN THIS OCCURRING...SO WL GO WITH A DRY FORECAST FOR NOW.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 256 AM MDT SUN AUG 18 2013

VERY LITTLE CHANGE TO THE ONGOING TRENDS FOR THE LONG TERM. LONG
RANGE MODELS CONTINUE TO INDICATE THAT AN UPPER RIDGE WILL REMAIN
PARKED OVER THE REGION...KEEPING WINDS SOMEWHAT LIGHT WHILE TRAPPED
MOISTURE TRIGGERS AFTN AND EVE CONVECTION EACH DAY. MONDAY THROUGH
THURSDAY...AN UPPER LOW OVER CA WILL HELP TO DRAW THIS MOISTURE UP
INTO THE 4 CORNERS AND GREAT BASIN REGION. THURSDAY EVE THIS LOW
FINALLY WEAKENS AND EJECTS TO THE NE...JUST IN TIME FOR INCREASING
GULF MOISTURE TO MOVE UP ACROSS TEXAS AND APPROACH THE FORECAST AREA
FROM THAT DIRECTION. THE ENTIRE TIME...THE UPPER RIDGE MOVES VERY
LITTLE. THEREFORE...LOOK FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EACH AFTN AND EVE...MAINLY TIED TO THE MTS WILL SOME
SPILLOVER FOR THE ADJACENT PLAINS. THE FAR EASTERN PLAINS FOR THE
MOST PART SHOULD REMAIN FAIRLY DRY...THOUGH MODELS ARE HINTING AT A
POSSIBLE SFC COLD FRONT WED THAT WOULD SHIFT SFC WINDS TO A MORE
UPSLOPE DIRECTION BY WED AFTN AND INCREASE CHANCES FOR THE PLAINS.

AS WAS PREVIOUSLY MENTIONED...INCREASING DAILY CHANCES OF MT
CONVECTION MEANS AN INCREASING FLASH FLOOD THREAT FOR AREA BURN
SCARS...INCREASING MORE SO BEGINNING WED.

MAX TEMPS ARE FORECAST TO REMAIN IN THE UPPER 80S TO MID 90S FOR THE
PLAINS...AND IN THE 70S AND 80S FOR THE HIGHER ELEVATIONS AND HIGH
VALLEYS. MOORE

&&

.AVIATION...ISSUED AT 1100 AM MDT SUN AUG 18 2013

VFR CONDITIONS ARE EXPECTED TO OVER THE KALS...KCOS AND KPUB TAF
SITES FROM THIS AFTERNOON THROUGH TONIGHT AS UPPER RIDGING
CONTINUES OVER THE FORECAST DISTRICT DURING THIS TIME-FRAME.
IN ADDITION...ISOLATED TSTMS WILL BE POSSIBLE IN THE VICINITY
OF THE KALS...KCOS AND KPUB TAFS SITES...GENERALLY BETWEEN 20Z
THIS AFTERNOON AND 03Z THIS EVENING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Aug 18, 11:05 AM MDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1105 AM MDT SUN AUG 18 2013

COZ058>089-093>099-191715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1105 AM MDT SUN AUG 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE
MOUNTAINS THIS AFTERNOON AND EVENING. SOME ISOLATED THUNDERSTORMS
WILL BE POSSIBLE OVER PORTIONS OF THE SOUTHEAST PLAINS LATE THIS
AFTERNOON AND EVENING.  THE MAIN STORM THREATS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS UP TO 45 MPH AND SOME BRIEF MODERATE
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY OVER AND NEAR THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS
BEING POSSIBLE OVER PORTIONS OF THE SOUTHEAST PLAINS. LOCALLY
HEAVY RAIN WILL BE POSSIBLE...AND COULD POSE A FLASH FLOOD RISK
IF IT OCCURS OVER AREA BURN SCARS. OTHER STORM THREATS WILL BE
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO AROUND 45 MPH. SOME OF
THE STRONGER STORMS COULD ALSO PRODUCE SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Aug 18, 12:55 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1255 PM MDT SUN AUG 18 2013

COZ081-084-085-182000-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-
INCLUDING THE CITIES OF...WOODLAND PARK...BLACK FOREST...
AIR FORCE ACADEMY...COLORADO SPRINGS
1255 PM MDT SUN AUG 18 2013

THROUGH 130 PM...LIGHT RAIN WILL OCCUR OVER PARTS OF THE WALDO
BURN SCAR. RAINFALL AMOUNTS SHOULD BE LESS THAN 0.10 INCHES.

THE RAINFALL ACTIVITY WILL MOVE SLOWLY SOUTHEAST AT 5 TO 10 MPH.
Special weather statement, Aug 18, 1:58 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
158 PM MDT SUN AUG 18 2013

COZ084-182100-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
INCLUDING THE CITIES OF...BLACK FOREST...AIR FORCE ACADEMY
158 PM MDT SUN AUG 18 2013

THIS STATEMENT IS FOR THE BLACK FOREST BURN SCAR.

AT 2 PM...RADAR INDICATED A THUNDERSTORM WITH MODERATE TO LOCALLY
HEAVY RAIN JUST NORTHWEST OF THE BLACK FOREST RAIN SCAR. THIS
STORM WAS MOVING SLOWLY SOUTHEAST AT 5 TO 10 MPH. IF THIS STORM
HOLDS TOGETHER...IT MAY BRING LOCALLY HEAVY SHOWERS TO THE BLACK
FOREST RAIN SCAR THROUGH AT LEAST 230 PM. RESIDENTS IN THE BLACK
FOREST RAIN SCAR SHOULD REMAIN ALERT TO THE WEATHER.

DO NOT DRIVE WHERE WATER COVERS THE ROAD.
Special weather statement, Aug 18, 2:08 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
208 PM MDT SUN AUG 18 2013

COZ084-085-182045-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
208 PM MDT SUN AUG 18 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM NEAR YODER...OR 29 MILES EAST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  YODER.
  RUSH.
  OPEN COUNTRY OF EASTERN EL PASO COUNTY.

PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:24 PM MDTAreal Flood AdvisoryPUBMineral3 hr
Aug 18, 1:28 PM MDTAreal Flood AdvisoryPUBMineral3 hr
Aug 18, 2:59 PM MDTFlash Flood WarningPUBMineral3 hr
Aug 18, 3:33 PM MDTSevere Thunderstorm WarningPUBEl Paso42 min
Aug 18, 3:52 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Aug 18, 4:11 PM MDTSevere Thunderstorm WarningPUBEl Paso49 min
Aug 18, 5:09 PM MDTSevere Thunderstorm WarningPUBPueblo51 min
Aug 18, 5:26 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.